Wisconsin, 2010Damaging Wind in Wisconsin, August 11, 2010
August 11, 2010 · NWS ARX · 1 event in 1 county or zone
Thunderstorms developed over west central Wisconsin as an upper level system moved across the region. These storms moved east into central Wisconsin, which brought strong winds to the area during the early morning hours of August 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over west central Wisconsin as an upper level system moved across the region. These storms moved east into central Wisconsin, which brought strong winds to the area during the early morning hours of August 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 10, 2:00 PM CST, 11 hours 20 minutes earlier.
Area forecast discussion, Aug 10, 2:00 PM CST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT TUE AUG 10 2010
.SHORT TERM...TONIGHT THROUGH FRIDAY
FORECAST FOCUS CONTINUES TO BE ON THE PCPN CHANCES INTO THE
WEEKEND...WITH AN EMPHASIS ON THE HEAVY RAIN THREAT. IN
ADDITION...HEAT/HUMIDITY WILL BE A CONCERN.
LINE OF CONVECTION CURRENTLY RUNNING FROM CENTRAL MN INTO WESTERN
IA...ASSOCIATED WITH AN UPPER LEVEL FRONT AND ASSOCIATED SFC
BOUNDARY. THE LOW LEVEL MOISTURE TRANSPORT WAS ALSO PUSHING INTO
THIS LINE OF THUNDERSTORMS...PER LATEST RUC13...WITH A 30 KT 850 MB
JET. THE STORMS SHOULD CONTINUE TO EXPAND AND MOVE EAST/NORTHEAST
LATE THIS AFTERNOON AND EVENING...FEEDING OFF OF A VERY UNSTABLE
AIRMASS AHEAD OF IT. WITH MUCAPES OVER 4000 J/KG IN IA AND EFFECTIVE
SHEAR AROUND 40 KTS...SEVERE WEATHER WILL BE A RISK. DAMAGING WINDS
LOOK TO BE THE MAIN THREAT AS THE STORMS APPROACH THE FORECAST
AREA...ALONG WITH THE HEAVY RAIN INDUCING FLASH/URBAN FLOODING
POTENTIAL. HAIL WILL BE A BIT HARDER TO COME BY AS THE FREEZING
LEVEL REMAINS RATHER HIGH //16 KFT//. TO FURTHER ACCENTUATE THE LIFT
ON THE SOUTHERN EXTENT OF THE FRONT...ANOTHER...WEAKER SHORTWAVE
TROUGH IS EVIDENT ON THE WATER VAPOR IMAGERY...MOVING FROM NEB
TOWARD WESTERN IA.
WITH DECREASING INSTABILITY OVERNIGHT...EXPECT A SIMILAR DECREASE IN
THE SEVERE STORM POTENTIAL. PERIODS OF HEAVY RAIN SHOULD CONTINUE
THOUGH...AS THE MAIN MASS OF PRECIPITATION SHIFTS INTO WESTERN WI.
THE POTENTIAL FOR FLOODING ISSUES WILL HAVE TO BE WATCHED CLOSELY.
THE UPPER LEVEL SHORTWAVE TROUGH WILL CONTINUE TO LIFT NORTHWEST
INTO EASTERN CANADA...WHILE THE SFC FRONT SLIDES OVER THE EASTERN
GREAT LAKES ON WED. THE BULK OF THE MOISTURE TRANSPORT LOOKS TO
SHIFT NORTH INTO THE HEART OF THE TROUGH...PER THE GFS/NAM...BUT
EXPECT SOME CONVECTION TO STILL BE GOING ON OVER WESTERN WI IN THE
MORNING...WITH A GRADUAL SHIFT EAST IN THE AFTERNOON.
ANOTHER UPPER LEVEL SHORTWAVE TROUGH WILL DRIVE ACROSS THE NORTHERN
PLAINS ON THU NIGHT/FRI MORNING FLATTENING OUT THE RIDGE AS IT MOVES
OVER THE UPPER MISSISSIPPI RIVER VALLEY FRI NIGHT. AN ASSOCIATED
NORTH-SOUTH RUNNING SFC COLD FRONT LOOKS TO TRACK ACROSS MN
FRI...MOVING ACROSS EASTERN WI BY SAT AFTERNOON. UPWARDS OF 3000
J/KG OF SBCAPE PROGGED TO BUILD OUT AHEAD OF THE FRONT...WITH NEARLY
40 KTS OF 0-6 KM SHEAR. NO CHANGE IN THE AIRMASS...SO AMPLE FUEL FOR
SHOWER/STORM PRODUCTION...BUT THE LOW LEVEL MOISTURE RETURN DOES RUN
SOUTH TO NORTH AHEAD OF THE FRONT...PROVIDING AN ADDITIONAL FORCING
MECHANISM. SO AT THE MOMENT...ALL SIGNS POINTING TO A REAL GOOD SHOT
FOR SHOWERS AND THUNDERSTORMS IN THE FRI-SAT TIME FRAME...ESPECIALLY
FRI NIGHT. DEPENDING ON TIMING AND POSITIONING OF THE
SYSTEM...SEVERE WEATHER COULD BE A WORRY. PERIODS OF HEAVY RAIN LOOK
LIKE A FOREGONE CONCLUSION CONSIDERING THE VERY MOIST ATMOSPHERE.
NOT TO BE FORGOTTEN IS THE HIGH HEAT/HUMIDITY THAT THE REGION HAS
BEEN UNDER...AND WILL CONTINUE TO BE UNDER THROUGH FRIDAY. THE
CLOUDS AND PERIODIC RAINFALL HAVE HELPED OUT A BIT...BUT AFTERNOON
HEAT INDICES ARE STILL CLIMBING INTO THE MID TO UPPER 90S...100 IN
SOME LOCATIONS. THU COULD BE THE WORST DAY HEAT-WISE FOR THE REST OF
THE WEEK...LOOKING RAIN FREE AT THE MOMENT...MORE SUNSHINE...AND
THUS MORE HEAT AND HUMIDITY. THINK AN ADVISORY MIGHT BE NEEDED FOR
THU...BUT WILL HAVE ANOTHER DAY TO EVALUATE. RESIDENCES SHOULD BE
PREPARED FOR HIGH...POTENTIALLY DANGEROUS HEAT REGARDLESS.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
GFS AND ECMWF CONTINUE TO DRIVE AN UPPER LEVEL TROUGH/SFC COLD FRONT
ACROSS THE REGION FRI NIGHT/SAT...EXITING IT TO THE EAST SAT NIGHT.
SHOWERS AND THUNDERSTORMS LOOK LIKE A GOOD BET...AND THERE COULD BE
SOME SEVERE WEATHER EARLY FRIDAY NIGHT...DEPENDING ON OTHER WEATHER
FACTORS. THE VERY MOIST AIR MASS WILL CONTINUE TO SUPPORT HEAVY
RAIN. HOWEVER...WITH THE PASSAGE OF THIS SYSTEM SHOULD COME A BREAK
FROM THE SULTRY CONDITIONS AS NORTHWEST FLOW REPLACES THE WARM
RIDGING...AND COOLER/DRIER AIR SINKS SOUTH FROM CANADA. THIS DOESN/T
MEAN DRY WEATHER...AS CYCLONIC FLOW AND COOLER AIR A LOFT COULD LEAD
TO SCATTERED AFTERNOON SHOWERS/STORMS SUNDAY AFT. ALSO...THE MODELS
POINT TO VARIOUS BITS OF SHORTWAVE ENERGY MOVING ALONG THE UPPER
LEVEL FLOW FOR THE EARLY PART OF THE NEW WORK WEEK...BRINGING
ADDITIONAL RAIN CHANCES. WITH A LESS MOIST AIR
MASS...HOWEVER...HEAVY RAIN SHOULD NOT BE AS BIG OF A THREAT.
&&
.AVIATION...
CURRENTLY MONITORING A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THIS LINE IS EXPECTED TO
MOVE INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA BETWEEN 10.22Z AND
11.01Z. MUCH OF THE UNCERTAINTY WITH THIS TIMING IS HOW THE COLD
POOL DEVELOPS WITH THIS LINE. AT ITS CURRENT SPEED...KRST WOULD
BEGIN TO BE AFFECTED BY THIS LINE AROUND 10.23Z...AND KLSE AROUND
11.02Z.
DURING THE OVERNIGHT...THIS LINE IS EXPECTED TO EVOLVE INTO ONE OR
MORE THUNDERSTORM COMPLEXES. DUE TO UNCERTAINTY AND LOCATION OF
THESE COMPLEXES...THUNDERSTORMS WERE NOT ADDED TO THE TAFS. WITH A
VERY MOIST BOUNDARY LAYER...THERE WILL BE THE POTENTIAL THAT FOG MAY
REDUCE THE VISIBILITIES TO 3 MILES OR LESS.
ON WEDNESDAY MORNING...THE THUNDERSTORM COMPLEXES SHOULD BE MOVING
EAST OF THE REGION...AND THERE WILL BE RAPIDLY IMPROVING CONDITIONS.
&&
.HYDROLOGY...
NO CHANGE IN THE TROPICAL-LIKE AIRMASS FOR THE REGION UNTIL AN UPPER
LEVEL TROUGH/COLD FRONT SWEEPS THROUGH ON SATURDAY. PWS WILL
CONTINUE TO BE CLOSE TO 2 INCHES WITH WARM CLOUD DEPTHS OF 4000-4500
M...BOTH VERY CONDUCIVE FOR HEAVY RAIN PRODUCTION. AS A RESULT...ANY
SHOWERS/THUNDERSTORMS INTO SATURDAY MORNING WILL BE CAPABLE OF
PRODUCING INCH PER HOUR RAINFALL RATES. SATURATED GROUNDS FROM
RECENT RAINS COULD LEAD TO FLOODING CONCERNS DUE TO RUNOFF WITH ANY
ADDITIONAL HEAVY RAIN. TONIGHT/WED AND THEN AGAIN FRI/SAT WILL BE
THE MAIN RAIN THREAT PERIODS...AND THUS CARRY THE HEAVY
RAIN/FLOODING POTENTIAL. CURRENTLY...FRI/SAT LOOKS LIKE IT MAY HOLD
THE GREATEST THREAT FOR A WIDESPREAD...HEAVY RAIN. WILL CONTINUE TO
ISSUE AN HYDROLOGIC OUTLOOK...ALTHOUGH FLASH FLOOD WATCHES MAY
BECOME NECESSARY...ESPECIALLY IN THIS FRI/SAT TIME FRAME. ON THE
PLUS SIDE...THU LOOKS DRY AT THE MOMENT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM... RIECK
AVIATION.......... BOYNE
Hazardous weather outlook, Aug 10, 8:48 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
948 PM CDT TUE AUG 10 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
948 PM CDT TUE AUG 10 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED OVERNIGHT ACROSS THE OUTLOOK AREA.
LOCALLY STRONG WIND GUSTS AND SMALL HAIL WILL BE POSSIBLE WITH SOME
OF THESE STORMS...PARTICULARLY ACROSS PORTIONS OF NORTHEAST IOWA.
WITH GROUNDS ALREADY SATURATED FROM RECENT RAINS...HEAVY RAINFALL
COULD LEAD TO FLOODING CONCERNS. PONDING OF WATER ON ROADWAYS AND
RAPID RISES ON SOME RIVERS AND CREEKS COULD RESULT. IN ADDITION...
THERE MAY BE SOME MUD AND ROCK SLIDES. THE BEST CHANCES FOR FLASH
FLOODING WILL BE ACROSS FAYETTE...CLAYTON AND GRANT COUNTIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER STORM SYSTEM WILL TRACK ACROSS THE REGION ON FRIDAY AND
SATURDAY...BRINGING ANOTHER CHANCE FOR THUNDERSTORMS. DEPENDING ON
WHAT TIME THE SYSTEM MOVES ACROSS THE AREA...THERE COULD BE A THREAT
FOR SEVERE WEATHER. HEAVY RAIN WOULD BE LIKELY WITH ANY STRONGER
STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT...BUT REPORTS OF
RAINFALL OR FLOODING WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
WETENKAMP/BOYNE/HALBACH
In the hours before
Special weather statement, Aug 10, 10:07 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1107 PM CDT TUE AUG 10 2010
IAZ010-011-MNZ088-095-096-110500-
ALLAMAKEE-FILLMORE-HOUSTON-WINNESHIEK-WINONA-
1107 PM CDT TUE AUG 10 2010
AT 1105 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
HIGHLAND TO SATTRE...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING MAY ACCOMPANY THESE THUNDERSTORMS.
SPRING GROVE AROUND 1120 PM...
RUSHFORD...CALEDONIA AROUND 1130 PM...
CALEDONIA...HOUSTON AROUND 1140 PM...
LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.
PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.
HALBACH
Special weather statement, Aug 10, 11:33 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1233 AM CDT WED AUG 11 2010
WIZ017-029-110730-
CLARK-TAYLOR-
1233 AM CDT WED AUG 11 2010
...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN HEADED TOWARDS CLARK
AND TAYLOR COUNTIES...
AT 1224 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH
TORRENTIAL DOWNPOURS OF RAIN MOVING INTO CHIPPEWA COUNTY. THESE
STORMS WERE MOVING NORTHEAST AT 20 MPH.
IF THESE STORMS MAINTAIN THERE INTENSITY...HEAVY RAIN AND TORRENTIAL
DOWNPOURS MAY ACCOMPANY THESE STRONG THUNDERSTORMS...WITH RAINFALL
RATES OF 2 TO 3 INCHES PER HOUR LIKELY...AND FLASH FLOOD WARNINGS
MAY BECOME NECESSARY
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
THE BLUE SWAMP...MEAD LAKE...SEVEN SISTER MOUNDS...EIDSVOLD...
JUNCTION AND RESEBURG.
HEAVY RAIN COULD LEAD TO FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
RABERDING
Special weather statement, Aug 11, 12:12 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
112 AM CDT WED AUG 11 2010
WIZ017-029-110815-
CLARK-TAYLOR-
112 AM CDT WED AUG 11 2010
...STRONG THUNDERSTORMS EXPECTED IN CLARK AND TAYLOR COUNTIES...
AT 106 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM DONALD
TO NEAR EAU CLAIRE...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 55 MPH...HEAVY RAIN AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THESE STRONG THUNDERSTORMS. RAINFALL RATES OF 2 TO 3
INCHES PER HOUR IS POSSIBLE WITH THE STRONGEST STORMS. IF THESE
STORMS MAINTAIN THEIR STRENGTH BOTH SEVERE THUNDERSTORM WARNINGS AND
FLASH FLOOD WARNINGS MAY BECOME NECESSARY.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
JUMP RIVER...THORP...WESTBORO...MEDFORD AND CHELSEA.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.
RABERDING
Thunderstorm Wind, Clark
- When
- August 11, 1:20 AM CST
- Where
- Clark County, 4.21 mi WNW of Greenwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 44.801, -90.674
Trees were blown as thunderstorms passed, which blocked County Road MM.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 11 to 13, 201011 injured · $132,000 · 1 in hail · 27 events
- Flash Flood in Michigan, August 11 to 12, 2010$4.0 million · 1 event
- Flash Flooding in West Virginia, August 11, 2010$405,000 · 3 events
- Flood in Iowa, August 11 to 18, 2010$250,000 · 1 event
- Damaging Winds and Lightning Strike in Indiana, August 11, 2010$135,000 · 56 kt wind · 5 events
- Damaging Wind and Lightning Strike in Indiana, August 11, 2010$50,000 · 55 kt wind · 2 events
- Damaging Wind in Tennessee, August 11, 2010$50,000 · 55 kt wind · 1 event
- Heat in Kentucky, August 11, 201027 events
- Flash Flood and Damaging Winds in Virginia, August 11, 2010$16,000 · 55 kt wind · 13 events
- Flash Flood in Wisconsin, August 11, 2010$25,000 · 1 event
- Hail and Damaging Winds in Montana, August 11, 20102.75 in hail · 19 events
- Flash Flooding and Damaging Winds in North Carolina, August 11 to 12, 2010$15,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249747.